Ask a doctor

What to Do About Sculptra (NewFill) Lumps and Granulomas

Some 5 years ago I had NewFill (Sculptra) for smile lines and hyaluronic for my lip line. Some 2 months after, I started to get hard painful lumps, which I have been told are granulomas. I went back to the person who did the injections and he gave me 3 steroid injections. They broke the lumps down but seem to be more little ones and they seem to be worse again, almost like they're growing as I can notice them under the skin. Can I get IPL or heat treatment Thermage to break them down? If I have steroid injections, what strength do I have and how many can have?

Doctor Answers (4)

What to do about Sculptra (NewFill) lumps

+19

What you describe indeed sounds like a foreign body granuloma, which can occur at any time following the injection of synthetic or non-biologic agents. I am not a proponent of synthetic agents such as Sculptra, Artefill, Radiesse or silicone for this very reason.

In the medical literature, there are many reports of delayed foreign body granulomas; in one report with PMMA (Artefill/Artecoll, which is Plexiglas!), up to 12 or 13 years following the injections! The reasons this can occur is that you are injecting something foreign into your body and the human body has a very sophisticated immune response. When it sees something as a foreign invaider, it creates a complex reaction to try to get rid of it, and the result is the granuloma which you describe.

The reason it seems to keep coming back is that as long as the foreign agent is present, the body can continue to cause the reaction in which it tries to wall off or encase the foreign body. These are the lumps you feel and or see.

Injectable steroids can help minimize this, but as you note, often you must continue to inject the steriods which can cause problems of its own. Some people seem to have success with this while others do not. Unfortunately, the only way to eliminate this immune reaction is to remove the reactive agent, something that is very difficult to impossible to do with Sculptra, Artefill, Radiesse, and silicone.

The IPL, "heat treatment" or Thermage that you describe will not help and should be avoided. I would suggest seeing a specialist in your area who sees many such foreign body reactions who may be able to help with steriod and other injections to try to minimize this, but truly the best piece of information that I can give you is to remember that "a good offense is the best defense!"

Always research the agents that you allow to be injected into your face, and this means going to medical web sites and reading about their safety; ask questions. Permanent or synthetic agents should not be used for this very reason. They are foreign substances that can and do cause foreign body reactions. Permanent agents can cause permanent problems! It is much better to use biologic agents such as collagen and hyaluronic acids such as Restylane and Juvederm.

While they are not permanent, when used by highly skilled injectors, they can last a year. In my practice, I routinely get these to last about a year, in some cases, I have had it last more than a year. And while it is true that they are not permanent, it is also true that they do not cause permanent problems either.

So please remember: Sculptra, Artefill/Artecoll, Radiesse and silicone are synthetic, non-biologic agents which can and do cause the foreign body granulomas from which you have suffered. It is very difficult and sometimes impossible to effectively treat these reactions, so when it comes to your face, less is more and never use a synthetic agent.

Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Sculptra Lumps, Granulomas and nodules

+3

Five years following this treatment and you still have nodules means that it is most likely either a foreign body granuloma or deep scar. Steroid injections sometimes help but there can be some side effects especially with multiple injections (fat atrophy, hypopigmentation, etc).

Although FDA off-label usage you might want to ask your doctor and research the use of 5-FU - I have used it effectively for these problems and have not seen complications thus far even after multiple injections. See a Plastic Surgeon or Dermatologist who has experience in these problems.

Orange County Plastic Surgeon
5.0 out of 5 stars 31 reviews

Best Treatment for Sculptra Lumps, Bumps, and Nodules

+2

Hi Anon,

Sorry to hear about your adverse events following your Sculptra injections.  The best current treatment to help dissolve the nodules is injection of them with a mixture of 5 FU (off label use), Kenalog 10, and lidocaine.  We have seen marked improvement in patients from other practitioners who developed nodules.  Good luck and be well.

Dr. P

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Sculptra

+1

Steroid injections may help, although there are risks associated with multiple steroid injections such as possible fat atrophy.  I would encourage you to discuss with your physician the use of 5-FU as a possible treatment.   

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.